Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Louisville, KY

July 8, 2001Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2001, 7:15 PM EST for Dubois County, Orange County, Indiana. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 7:15 PM EST (00:15 UTC)
Expired
Jul 8, 2001, 8:10 PM EST
In force
55 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:26 PM ESTThunderstorm Wind 60 EPaoli, IN
Jul 8, 8:05 PM ESTThunderstorm Wind 60 ECountywide, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 090013
SVRSDF

INC037-117-090110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 810 PM EST

* AT 710 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF LEIPSIC TO
  14 MILES NORTHWEST OF PORTERSVILLE...OR FROM 49 MILES NORTHWEST OF
  LOUISVILLE TO 28 MILES EAST OF LAWRENCEVILLE...MOVING SOUTHEAST AT
  50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORANGEVILLE...ORLEANS AROUND 725 PM EST
  PROSPECT...ROLAND AROUND 735 PM EST  
  ABYDEL...BROMER...FRENCH LICK...HAYSVILLE AROUND 745 PM EST

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONALZ WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:40 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED TO REMOVE TSTMS WEST TODAY
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SUN JUL 8 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE THREAT OF MORE SVR
TSTMS DURING TONIGHT.

VERY MOIST AND EXTREMELY UNSTABLE AIR IN PLACE ACROSS FA .
WE ARE IN MODERATE RISK OF SEVERE OVER MUCH OF FA. WILL GO WITH HI
POPS WI THE HIEST ERN FA.  MUCH WIND DAMAGE ALREADY THIS AFTERNOON
ACROSS ERN PTNS OF FA.

A SECOND CONCERN IS WHAT TO DO WI HEAT ADVISORY FOR SWRN PTNS OF
FA FOR TONIGHT...WITH MIN TEMPS IN MIDDLE 70S FORECAST FOR SWRN PTN
OF FA...WILL NOT CONTINUE HEAT ADVISORY THERE TONIGHT.

REPEAT OF SAME NOT OUT THE QUESTION FOR MONDAY.

.SDF...NONE

In the hours before

Local storm report, Jul 8, 1:33 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CYNTHIANA                 KY   60 MPH TSTM GUST
07/08/01   HARRISON                       NUMEROUS TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 8, 2:03 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PARIS                     KY   WIND DAMAGE
07/08/01   BOURBON                        TREES AND POWER LINES
                                          CITY AND COUNTYWIDE.
Local storm report, Jul 8, 2:38 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....H

0330 PM    LEXINGTON                 KY   WIND DAMAGE
07/08/01   FAYETTE                        TREES DOWN IN THE CITY.
Local storm report, Jul 8, 3:13 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 PM EDT SUN JUL 08 2001

TREES REPORTED DOWN ACROSS THE COUNTY AND IN CARISLE

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    CARLISLE                  KY   WIND DAMAGE
07/08/01   NICHOLAS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWERLINES
                                          DOWN COUNTY WIDE
Local storm report, Jul 8, 3:32 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    CLINTONVILLE              KY   .75 INCH HAIL
07/08/01   BOURBON                        REPORTED BY STORM
                                          SPOTTER.

0305 PM    CLINTONVILLE              KY   WIND DAMAGE
07/08/01   BOURBON                        TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0320 PM    2 E WINCHESTER            KY   WIND DAMAGE
07/08/01   CLARK                          TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0324 PM    SADIEVILLE                KY   WIND DAMAGE
07/08/01   SCOTT                          TREES AND POWER LINES
                                          DOWN. REPORTED BY STORM
              Y                            SPOTTER.
Local storm report, Jul 8, 3:43 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    RUCKERVILLE               KY   WIND DAMAGE
07/08/01   CLARK                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:09 PM ESTSevere Thunderstorm WarningLMKScott, Washington36 min
Jul 8, 7:09 PM ESTSevere Thunderstorm WarningLMKJefferson36 min
Jul 8, 7:36 PM ESTSevere Thunderstorm WarningLMKClark, Floyd39 min
Jul 8, 7:45 PM ESTSevere Thunderstorm WarningLMKCrawford, Harrison45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.